I have been on lithium but now haldol for bipolar with mania and schizoaffective. Was on zyprexa in past and just lost all the weight I gained from it.
Haloperidol - Does haldol cause weight gain?
Question posted by Paisley P on 15 Feb 2016
Last updated on 30 April 2020 by jojogal001
I know this response is late, but thought maybe someone might find it helpful. Haldol never increased my weight, and pretty much everything else has. It seems to be almost an appetite suppressant. At least I didn’t want to eat all the time. I wasn’t on it for a real long time, but enjoyed steady weight loss while I was. But I want to address the Tardive Dyskinesia others have mentioned. Haldol is not the only drug that can cause this. Pretty much ALL antipsychotics (except maybe the really new ones) can cause TD. Whoever was taking Risperidone when it began to show, it was probably that drug and not the Haldol. Even drugs like Abilify and Seroquel can cause it, although the incidence of it is much lower. Any of the very old meds, yes like Haldol, do have a higher risk of it. But if it causes TD it will show up while you are taking the med. The good news now, is there is treatment available for TD.
It looks like it can go either way in a small number of patients:
"Common (1% to 10% of users): Weight increased/decreased"
For what it's worth I had just lost all my lithium weight (30lbs!) after I had lost my Zyprexa weight (25lbs!)before the switch... but I haven't gained an ounce since I was put on Haldol.
Best regards and good luck!
Benztropine counter reacts the muscle stiffness thing (tardive something or another)
I was on Haldol about 35 years ago. It's one of the older antipsychotics versus the new ones like Abilify and risperidone. I had trouble with it. I got NMS from it and was in ICU for 10 days not expected to live. I now have TD. It showed up when I was taking risperidone but my dr said it could have been caused by the Haldol or any number of the other many medications that I've taken in the past. I've had TD now for 6years and it seems like it's going to be permanent now. I just started Ingrezza for it but so far I haven't had any relief. But it could take up to 2to 3 months for it to start working. I don't mean to scare you, just telling the reality of what those meds can do to you. You may never have any problems but I believe the chances of something happening is greater on the old antipsychotics. I'm bipolar I and will be taking some kind of antipsychotic forever. Hence I will be taking Ingrezza for that long. I wish you the best of luck with your meds.
I want to ask my doctor for this medicine! Is there anything to counter act the possible tardive side effect of it???
Huge weight gain with zyprexa, all you want to do is eat. (I think it blocks the neurotransmitter in brain that tells you your full.) Switched to haldol and eating normal and weight is dropping off.
The good news is that weight gain would not be typical with this med :)
With my experience I didn't gain weight I lost weight and loss off appetite. Hope my experience give you an idea about weight gain.
It is not listed as a possible side effect.
- Haldol uses and warnings
- Zyprexa uses and warnings
- Haloperidol uses and warnings
- Lithium uses and warnings
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.